Alert archive / Texas / Heat Advisories in 2019

Heat Advisory 21, NWS Brownsville, TX

August 18, 20196 counties in Texas

NWS Brownsville, TX issued this heat advisory at Aug 18, 2019, 3:21 AM CDT for 6 counties in Texas. It took effect at Aug 18, 2019, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 3:21 AM CDT (08:21 UTC)
In effect from
Aug 18, 2019, 1:00 PM CDT
Expired
Aug 18, 2019, 6:00 PM CDT
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 93 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS74 KBRO 180821
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
321 AM CDT Sun Aug 18 2019

...Dangerous Heat Expected Today...

.An upper level ridge of high pressure has settled across South
Texas this weekend. This ridge will continue to allow temperatures
to warm into the upper 90s right along the coast to middle 100s
across the middle and upper Rio Grande Valley. The combination of
very hot temperatures and relatively high humidity values will 
cause heat indices to climb well into the 100s across much of the
area today. 

TXZ250>257-351-353-182300-
/O.NEW.KBRO.HT.Y.0021.190818T1800Z-190818T2300Z/
Brooks-Inland Kenedy-Starr-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Falfurrias, Sarita, Rio Grande City, 
Roma, McAllen, Edinburg, Pharr, Mission, Weslaco, Raymondville, 
Brownsville, Harlingen, Port Mansfield, Port Isabel, 
South Padre Island, Laguna Heights, Laguna Vista, and San Manuel
321 AM CDT Sun Aug 18 2019

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING...

The National Weather Service in Brownsville has issued a Heat
Advisory, which is in effect from 1 PM this afternoon to 6 PM CDT
this evening. 

* TEMPERATURE...Heat index values ranging from 111 to 115 degrees
  can be expected this afternoon across the advised areas. 

* IMPACTS...An increased risk of heat related illnesses, 
  including cramps, heat exhaustion, and heat stroke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory is issued when the heat index...a measure of how
it feels when temperature and humidity are combined...equals or
exceeds 111 for 2 hours or more during the day.

Take extra precautions if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

Frye
1 follow-up statement
593 
WWUS74 KBRO 182324
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
624 PM CDT Sun Aug 18 2019

...Feels Like Temperatures Falling into the 90s This Evening...

.Following another hot afternoon where heat index values reached 
111 or higher for an hour or so in some locations, including 
Brownsville and McAllen, early evening values had fallen to
between 101 and 108 at 6 PM and will reach the 90s by sunset.
Heat index values may reach or exceed 111 again Monday afternoon
mainly along and east of Interstate 69-C/U.S. 281, and another
Heat Advisory may be needed.

TXZ250>257-351-353-190030-
/O.EXP.KBRO.HT.Y.0021.000000T0000Z-190818T2300Z/
Brooks-Inland Kenedy-Starr-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Falfurrias, Sarita, Rio Grande City, 
Roma, McAllen, Edinburg, Pharr, Mission, Weslaco, Raymondville, 
Brownsville, Harlingen, Port Mansfield, Port Isabel, 
South Padre Island, Laguna Heights, Laguna Vista, and San Manuel
624 PM CDT Sun Aug 18 2019

...HEAT ADVISORY HAS EXPIRED...

As of 6 PM...heat index, or "feels like" temperatures, had fallen
to between 101 and 108 in much of the area that was under a Heat
Advisory this afternoon. The Advisory has been allowed to expire.
Another Heat Advisory may be needed on Monday or many of these
areas...as feels like temperatures are forecast to reach or exceed
111 for at least an hour during the afternoon.

$$

52/BSG

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this heat advisory went out at Aug 18, 12:24 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 12:24 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1224 AM CDT Sun Aug 18 2019

...06z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will prevail through this TAF cycle.
Can't rule out a few low clouds through the morning hours,
however, flight categories should remain unchanged. The only story
will be the strong gusty winds during the daylight hours. Expect
southerly winds to increase to 20-25kts in gusts before decreasing
shortly after sunset.

&&

.PREV DISCUSSION... /issued 654 PM CDT Sat Aug 17 2019/

DISCUSSION...Updated for latest /00z/ aviation and included a fire
weather discussion below.

AVIATION...Once again...mainly a wind forecast for the next 24
hours. With "Valley Wind Machine" pattern underway, one thing to
keep an eye on is possible brief MVFR ceiling development,
especially around McAllen/Miller Airport, after 06Z and through
just before daybreak. For now, have covered with scattered at
~1800 feet. Otherwise, just a few-scattered MVFR cumulus fractus
elsewhere later tonight, then perhaps a brief period (like today)
of broken low VFR ceilings between 9 AM and noon before conditions
mix out...likely few VFR.

As for winds, mid to late evening diminishing but still at 10
knots in general overall through the wee hours, then a quick
pickup to near 20 knots by late morning with gusts near 30 knots
soon after as pressure gradient maximizes Sunday.
52/BSG

FIRE WEATHER...Had a spot request for a small wildfire in
southwest Starr County late this afternoon...and the latest
observed dryness conditions (based on 100 hour fuels) were in the
critically dry level with extremely dry just to the east in
southern Hidalgo County. Afternoon humidity fell below 25 percent
nearby at the Falcon Lake mesonet site, with frequent 20 foot
gusts to 20 mph (though sustained winds were closer to 8 to 10
mph). With a slight increase in wind Sunday afternoon but with
similar RH and forecast critically dry or worse fuel conditions, a
fire danger statement may be needed for areas along/west of I-69C
(western Brooks/Hidalgo through the Rio Grande Plains). 52/BSG

PREV DISCUSSION... /issued 253 PM CDT Sat Aug 17 2019/

SHORT TERM (Now through Sunday Night): No big changes are
expected in the short term. A Mid level ridge will continue to
provide subsidence over the region through the weekend. At the
surface, broad high pressure across the Gulf of Mexico will
interact with low pressure across northern Mexico. This will
support breezy conditions over the eastern half of the forecast
area for the rest of this afternoon and again on Sunday.
Temperatures currently range from the mid to upper 90s along the
coast to a few degrees above 100 across the western portions. The
combination of hot temperatures and high dewpoints continue to
produce heat indices this afternoon between 106 and 110 degrees.
However, can't rule out a few hours of heat index values up to 113
degrees over portions of the Rio Grande Valley into the Falcon
Lake region.

A another warm and humid night is expected with winds diminishing
somewhat overnight. Low temperatures tonight will be mainly in the
low 80s under partly cloudy skies. The mid level ridge builds over
Texas on Sunday which will allow for another hot and rain-free day.
High temperatures on Sunday should be a degree or two higher than
today with the 500mb ridge nearly overhead. High temperatures will
range from the mid to upper 90s along the coast to around 105
degrees across the west. Heat index values of 107 to 112 degrees
will be likely across the area on Sunday due to a slight uptick in
moisture. Therefore, a Heat Advisory may be needed for portions of
deep south Texas and the Rio Grande Valley Sunday afternoon.

LONG TERM (Monday through Saturday): 500mb subtropical ridge
across northwest Texas Monday will continue to provide subsidence
across south Texas through Tuesday. Low to mid level moisture is
expected to increase across portions of the western Gulf of Mexico
Wednesday into Thursday as a 500mb low/inverted trough moves across
the southwest Gulf of Mexico Thursday. This will provide a slight
chance to chance of showers and thunderstorms...mainly across the
coastal sections of the CWA...Wednesday into Thursday. At the very
least...the increase in cloud cover will allow high temperatures
to decrease a degree or two providing some relief to the oppressive
heat that has been entrenched across the area. The rest of the
forecast period is dependent on the development of a closed 500mb
low across the northwest Gulf of Mexico Friday. The ECMWF
continues to prog this feature and lifts it northward towards the
upper Texas coast Saturday. If the ECMWF model solution is
correct...subsidence will likely increase across southwest Texas
Friday into Saturday which would limit seabreeze convection
across the Rio Grande valley and northern ranchlands. Will
mention a slight chance of showers and thunderstorms across the
CWA through the rest of the week into the weekend for now as
higher rain chances will likely remain offshore the lower Texas
coast towards the upper Texas coast.

MARINE (Now through Sunday Night): Broad high pressure across
the Gulf will support moderate onshore flow and low to moderate
seas through the period. Winds will gradually decrease this
evening across the bays, however, a slight uptick is expected
across the gulf waters after sunset. Small Craft Exercise Caution
conditions will be likely on the on Laguna Madre and portions of
the Gulf waters on Sunday.

Monday through Thursday...Light to moderate southeast winds will
prevail across the coastal waters with surface high pressure
across the eastern Gulf of Mexico. The pressure gradient will
remain unchanged across the lower Texas coast Tuesday before
weakening on Wednesday. Light to moderate southeast winds will
prevail across the lower Texas coast Tuesday before diminishing
Wednesday. Light southeast winds should prevail across the western
Gulf of Mexico Wednesday into Thursday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...Frye-55
Hazardous weather outlook, Aug 17, 5:02 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
502 PM CDT Sat Aug 17 2019

TXZ248>257-351-353-182215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
502 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat Advisories are likely on Sunday and possible on Monday,
mainly for areas along and east of I69C for heat index values
between 111 and 114 degrees.

Possible thunderstorms will produce occasional cloud to ground
lightning Wednesday through Friday, mainly during the daytime.

For beachgoers, an elevated risk of south to north longshore
currents with embedded rip currents is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-182215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
502 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory may be needed for the Laguna Madre for wind
speeds around 20 knots and gusty on Sunday afternoon.

Possible thunderstorms will produce cloud to water lightning
Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Heat Advisories in Texas, 2019Every heat advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.